Codeine is an opiate drug that is prescribed as a pain reliever and cough suppressant. It can be prescribed in pure form, or as a mixed prescription drug, like Co-codamol. Codeine is a powerful drug that can lead to misuse and addiction. When someone becomes addicted, the effects of codeine can have a significant impact on their health, finances, and relationships.
This article delves into some of those effects, starting with the short-term effects including withdrawal, and also the long-term effects caused by codeine misuse and addiction.
Short-term codeine effects
Using codeine over a long period of time can lead to developing a physical dependency on the drug. This can make withdrawing from codeine difficult, especially if you are not in a medical environment.
Withdrawal symptoms tend to be short-term but may include:
- Anxiety and agitation
- Muscle aches
- Runny nose
- Abdominal cramps and diarrhoea
- Nausea and vomiting
- Dilated pupils and goosebumps
Long-term effects of codeine addiction
Long-term codeine effects can also become dangerous. Long-term codeine use, if it develops into abuse or addiction, can lead to many unpleasant outcomes. It's important to learn the difference between healthy use of codeine and when you might be displaying some symptoms of codeine addiction.
If you think you, or someone you know, is misusing or addicted to codeine, the long-term effects could include:
- Insomnia and nightmares
- Liver damage
- Gastrointestinal disturbances
- Kidney damage
- Confusion or delirium
Other effects of long-term codeine abuse
Developing a dependency
Codeine is addictive and when used repeatedly, a person can develop a dependence on codeine, leading to a heightened risk of long-term health problems. As they build up a tolerance from taking it regularly, more codeine is needed to prevent the withdrawal symptoms mentioned above.
The person will physically and psychologically need the drug to be able to function, which is one of the unfortunate long-term effects of codeine.
Risk of overdose
One of the riskiest side effects of codeine is that it could result in overdosing. Taking higher doses of codeine regularly comes with a risk of overdose. A codeine overdose can cause respiratory failure, which is the most common cause of death from opiate addiction. Non-fatal codeine overdoses can also be incredibly dangerous.
When high doses of codeine are taken, dangerous side effects can occur from respiratory depression including slowness in breathing, heart rate dropping, and blood pressure falling.
Breakdown in quality of life
Codeine or Co-codamol abuse and addiction can have a serious impact on a person’s work and home life. They may be unable to keep down a job as a result of their dependency, and suffer from financial problems as a result of their ongoing drug misuse or addiction.
Relationships can also become strained, as a person concentrates on getting the drug. They can also fall into criminal activity as a way to source the codeine that they need.
Steps to take when worried about codeine use
If you are concerned about your codeine use, or are worried that someone you care about is addicted to the drug, it is important to know that there are multiple avenues of support available.
You can see a GP to get advice and information on the next steps. Detoxification, therapy, and rehab are effective addiction treatment options for people in recovery. Private provider Priory are specialists in the treatment of people struggling with prescription drug addiction, helping people take control of their lives at a network of world-class rehab facilities across the UK.
If you're struggling with addiction, know that support is available. Use the information below to start your recovery with Priory.
For details of how Priory can provide you with assistance regarding addiction treatment and rehabilitation, please call 0330 056 6023 or book a FREE ADDICTION ASSESSMENT.